In late November of last year, I began experiencing symptoms of dizziness, noise sensitivity, swollen fingers, and anxiety. By the end of December, I became severely ill with teeth-chattering chills, profuse sweating, nausea, migraine headaches, and moderate pelvic, abdominal, and stomach pains. During the month of January, I was in the ER twice, saw my family physician at least half a dozen times, met with a gastroenterlogist and made appointments with an eye doctor, a dentist, and an OB/GYN. I've had ultrasounds, abdominal and chest x-rays, an EKG, CT scans, a colonoscopy, an endoscopy, a gastric-emptying test, and numerous blood tests. Everything has come back normal, but I still feel sick and my symptoms seem to change from week to week. Since January, I've experienced terrible facial pain, head pressure, earaches, severe headaches, rib pain, shaking hands, vision changes, mood swings, chest pain, runny nose with post-nasal drip, and a sore back and stiff neck. As of about two weeks ago, my doctor diagnosed me with a "bacterial infection that mimics lyme disease." He put me on 200mg daily of Doxycycline. Five days after starting the antibiotic, my glands became severely swollen and I have a sore throat with noticable inflammation. I've also had sweating, facial flushing, and a low-grade fever. Some symptoms that I've had over the last three months that have disappeared are beginning again. I feel like I take two steps forward and then one step back. I'm getting extremely frustrated. I was tested for Lyme disease, but the test supposedly came back "inconclusive." I was on antibiotics when I was tested in January. I'm really confused. Do my symptoms seem like Lyme disease? Why am I feeling so badly after starting my antibiotic instead of feeling better? I've been antibiotics for 11 days now. Any feedback is greatly appreciated.
Posts: 81 | From Central PA | Registered: Mar 2007
| IP: Logged |
Frequent Contributor (1K+ posts)
Member # 6911
Hi PBizzle~ Welcome to Lymenet! There is lots of info here, so please read the newbie links, and everything else you can get ahold of.
Try to get copies of your lyme tests that were done previously. Then ask to be tested at the following 3 labs (if monies allow): Igenex lab www.igenex.com
It is suggested that one orders an IgG and IgM Western Blot test, at the very least. Ask the lab to report ALL bands. Ordering tests from more than one lab is also a good idea.
It sounds like you've had extensive work ups with little answers....except a clinical diagnosis for lyme disease....which is a decent start. Your symptoms are consistent with a possible lyme infection.
People who have lyme disease often feel worse when they start antibiotics. This is called a Jarisch-Herxheimer reaction. Perhaps that is what you are experiencing.
Good luck...read lots....ask questions.
Posts: 2872 | From above 7,000 ft in a pine forest | Registered: Feb 2005
| IP: Logged |
Hey, I am sorry you feel so bad. I am no doctor, but it sounds somewhat like Lyme to me. I was a new comer here about 2 months ago and one of the first things I learned was that you need to always split your post into short paragraphs. That way it is easier to read.
All you have to do is click on the little piece of paper looking thing with the pencils(I think) and then space it out. It helps.
It does sound like you have been threw a lot and have gotten so little. From all the stories I have read on here that is how most of the Lyme stories go. So many tests, so little answers.
Most people on here will say you need to find a LLMD(Lyme literate medical doc). And I would agree.
Also, you mentioned you had a test for lyme. Even if the test is negative or inconclusive it does not mean that you don't have lyme. A lot of Lyme tests are false-negatives.
The tests really don't mean anything. You need to see a LLMD to be sure. Lyme is more a clinical diagnosis. So, you need to see a lyme doc who can tell you based on your symptoms and such.
I hope that helps and I hope I got everything right. I have been learning about Lyme for about 2 months now so I felt like I could tell you all of this in confidence.
But, remember, I am not a doctor. And I am also struggling to find out what is wrong with me. My story is similiar to yours with all the tests and no answers. I know what you are going threw. And I hope that helps.
But, I want you to know that everyone here is extremely nice and are glad to help you. I wish you the best of luck! See ya!
-------------------- Jesus sweated blood over the task that lay before Him.He could have escaped his brutal execution at anytime,but he didn't he stayed there for you.
God bless,Christi Posts: 306 | From Alabama | Registered: Feb 2007
| IP: Logged |
I am sorry that you are so sick, and it was so hard to find help.
My story is very similar as many others here also.
The way your body reacts to the antibiotics is a pretty sure sign that you do need to see an LLMD
When you have lyme or other tick born disease and take antibiotics, the antibiotics kill the bacteria which are too large to pass through the blood stream. They must decay and during this process they produce toxins.
The toxins can make you as sick as the disease. You have to detox for your immune system to keep up with the extra toxins the bacteria are producing.
Also if you haven't taken any good bacteria for your intestines to replace what the antibiotics got rid of I suggest you try acidophilus or any pro biotic. This will help your stomach. You can get them over the counter.
If your Dr. didn't give you Nystatin to control yeast while on antibiotics you should ask for some soon. You do not take these at the same time because it would kill the good bacteria.
I wish I could tell you it is easy,but as you already know it isn't. You have made great progress to have found this site and other answers to your medical condition which can't be explained by MDs.
Hang on tight, it gets bumpy. You'll be fine, once you get things under control.
People here are so kind and helpful. They saved my life in 2004, setting me in the right direction. Before that I could not imagine what was happening to me.
I hope you can find all the answers you need soon.
Frequent Contributor (1K+ posts)
Member # 567
Sherry, this is not to criticize you, promise. Lyme bacteria can live within white cells, cloak themselves in lymphocytes, so they can live within the blood stream as well as within tissues in the body. They are smaller than you might believe.
The cause of feeling so crummy when taking antibiotics is that lyme bacteria release toxins as they die. These toxins make us feel simply awful, hence the feeling worse before we can feel better.
This is the herxheimer reaction. These reactions, or herxes, can be extremely debilitating, so it's wise to keep your doctor aprised of how you react when you are new to taking meds for lyme.
I cannot guarantee that you have lyme. Lyme is a clinical diagnosis and blood work can only help, not definitively determine whether one has this disease.
I second the suggestion of getting copies of your lyme tests and taking them to an LLMD for further interpretation.
Many of us were told that our tests were negative when, in fact, they were indicative of lyme. They are not simple positive and negative tests. The links for newbies has a section on how to interpret these tests.
Yes, it feels like two steps forward and one back, sometimes three back. I liken treatment for lyme to chemotherapy for cancer. The treatment can make you feel simply rotten, but I don't know of another way when taking antibiotics for this disease.
My best suggestions are to see an LLMD as soon as possible, read the links for newbies and research the process of treatment. Come here with your questions and we can share our experiences. We aren't doctors, but we can share what we have experienced ourselves...